Wyoming, 2017

High Wind in Wyoming, March 2 to 3, 2017

March 2 to 3, 2017 · NWS RIW · 1 event in 1 county or zone

Another fast moving trough mixed strong mid level winds to the surface and brought another bout of high wind to the Cody Foothills. The strongest winds gust recorded was 83 mph at a weather sensor 5 miles west-northwest of Clark.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Another fast moving trough mixed strong mid level winds to the surface and brought another bout of high wind to the Cody Foothills. The strongest winds gust recorded was 83 mph at a weather sensor 5 miles west-northwest of Clark.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 2, 10:15 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 2, 10:15 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1015 PM MST Thu Mar 2 2017

.SHORT TERM...Tonight through Sunday

Synopsis...Northwest flow aloft will continue tonight, before a
flat ridge transitions over the area. The flow will turn more
southwesterly by Saturday, as the ridge shifts eastward and a
longwave trough digs southward toward the Pacific Northwest. A
strong PFJ will move over the state Saturday afternoon and
continue into Sunday.

Strong winds will continue along the leeside of the mountains
tonight into Friday, especially the Absarokas and Wind River
Mountains. Have upgraded the High Wind Watch to a Warning for
tonight into late Friday morning. Windy conditions will also
continue across the Wind Corridor through the forecast period.
Forecasted winds for Sunday may not be high enough for this wind
prone area, given the strength and location of the jet. 700mb
winds/temps also seem to be on the light/cold side east of the
Divide. Scenario could be shaping up like early February, with
rapid snow melt in the Wind River Basin. However, this would
include Natrona County this time. Although snow depth over the
county is lower than in Fremont, mainly due to the blowing and
drifting that has occurred over the last week.

Conditions will be mainly dry tonight through Saturday morning,
with very isolated snow possible over the northwest. By Saturday
morning, snow will quickly develop over northwest portions. This
will continue through the overnight hours into Sunday, as snow
spreads southward. This precipitation is expected to stay confined
west of the Divide through the day Sunday. Snowfall amounts are
expected to remain light, with 3 to 6 inches in the mountains and
1 to 3 inches possible in the western valleys.

.LONG TERM...Sunday night through Thursday

Synopsis...The strong Pacific cold front is progged by the models
to move east into western Wyoming by late Sunday afternoon/early
Sunday evening and across central Wyoming Sunday evening. Windy
and mild conditions will precede the cold front across central and
southern areas Sunday while the west will see snow increasing in
coverage and intensity along the cold front Sunday afternoon and
evening. We can still expect some Isolated to scattered snow
showers spreading eastward of the Continental Divide Sunday night.
Cold advection will spread southeast into the region on Monday
with cooler conditions expected with mainly mountain snow showers.
By mid week, a westerly flow will bring milder weather across the
area from Wednesday into Thursday. There will be the possibility
again of snow showers across the western mountains and far west
valleys, with windy areas expected from the Interstate 80 corridor
through Casper.

Discussion...The ECMWF and Canadian models remain quicker and less
amplified than GFS moving the trough across the Rockies Sunday
night and Monday, though surface features are similar with low
over SW North Dakota 06z Monday with cold front near the eastern
Wyoming border. Will continue to stress that the main concern for
Sunday will be the high wind threat across southern and central
Wyoming with deep southwest flow, H7 winds 50-60 knots ahead of
the front Sunday afternoon. Cold front will bring a quick but
possibly significant shot of snow, blowing and drifting snow, to
areas mainly west of the divide Sunday afternoon through Sunday
night, with snow expected to taper off Monday morning. Forecast
reflects the faster ECMWF and Canadian on Monday, which are
quicker to dry things out the central and south, with PoPs
confined to the west. Further into the extended forecast by the
middle of next week, the models are in favor of moving the upper
high further southward over the western Aleutians. This will
result in a more zonal flow and a flatter ridge southeast across
the western U.S. Am leaning more toward the ECMWF/Canadian with
drier and milder westerly flow prevailing across most of the area
Wednesday and Thursday except for some orographic light snow in
the west sections.

&&

.AVIATION.../06Z ISSUANCE/

The main aviation concern will be windy west to southwest wind
and/or marginal low-level wind shear on lee side of mountain ranges,
adjacent foothills and across the central wind corridor from South
Pass to Casper. Otherwise, VFR conditions with variable mid-high
level cloudiness.

&&

.FIRE WEATHER...

A slow warming trend will continue across the area as a weak area of
high pressure moves into the area. Any snow showers over northwest
portions are expected to be light, with little or no
accumulation. Gusty winds will continue over the east slopes of
the mountains, as well as across the Wind Corridor, tonight
and last through the weekend. Mixing and smoke dispersal will be
generally fair to poor in the valleys and basins. Through this
period, areas east of the divide will remain dry and mild. Chances
for snow will increase across the northwest by Saturday, spreading
southward across the rest of the area west of the Divide by
Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight tonight to noon MST Friday for
WYZ002-003.

&&

SHORT TERM...LaVoie
LONG TERM...Troutman
AVIATION...WM
FIRE WEATHER...LaVoie
Hazardous weather outlook, Mar 2, 2:44 PM MST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Riverton WY
244 PM MST Thu Mar 2 2017

WYZ001>020-022>030-032145-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
244 PM MST Thu Mar 2 2017

...High Wind Warning for the Absarokas and Cody Foothills late
tonight and tomorrow morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

High winds are possible in the Absaroka Range and Cody Foothills
late tonight. Please see High Wind Warning for more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Saturday...Strong winds are possible from southeast Fremont County
through the Casper area.

Sunday and Monday...A strong cold front will move across the area
Sunday night. High winds are possible ahead of and with the
frontal passage across much of central and southern Wyoming Sunday
into Monday. Snow, blowing and drifting snow, will likely
accompany the cold front across the west Sunday and Monday with
the most significant impacts expected Sunday afternoon and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 2, 11:45 PM MST to March 3, 11:07 AM MST
Where
Cody Foothills forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The three wind sensors around Clark all recorded wind gusts past 58 mph. The strongest gust was 83 mph at the sensor 5 miles west-northwest of Clark.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680039.